Texas, 2021

Hail and Damaging Winds in Texas, January 25, 2021

January 25, 2021 · NWS OUN · 5 events in 2 counties and zones

Strong wind shear and marginal instability were in place as a powerful shortwave trough provided lift. Numerous thunderstorms developed across the area, with several hail and damaging wind reports late on the 24th into the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong wind shear and marginal instability were in place as a powerful shortwave trough provided lift. Numerous thunderstorms developed across the area, with several hail and damaging wind reports late on the 24th into the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 24, 11:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 24, 11:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1126 PM CST Sun Jan 24 2021

...New AVIATION...

.SHORT TERM...
(This evening through Monday)
Issued at 133 PM CST Sun Jan 24 2021

At the time of this writing the cold front has advanced and
stalled just past the I-44 corridor with temperatures holding in
the upper 30s and 40s behind the front, and climbing into the 50s
and 60s in the warm moist flow ahead of the front.

Late this afternoon into the evening, scattered showers and storms
will begin moving up from the south, gradually increasing in
coverage. Modest instability combined with strong shear will support
a few strong to severe storms late evening, mainly in the
warm sector southeast of I-44. QPF will be enhanced along the stalled
surface front (mainly along and just southeast of the I-44
corridor) with storm totals of 1 to 2 inches expected.

Later overnight, the upper low will move in toward the panhandles
triggering a second round of storms along the low level front
(around 850mb). This line will race eastward into Monday morning.
With more upper level support and better organized convection, the
severe risk will continue with this second round of storms.

Models continue show temperatures in the 30 to 34 degree
Fahrenheit range over northwest Oklahoma. Our forecast will be to
keep temperatures just on the warm side of freezing (supported by
most of the raw model guidance), but mention a low chance for
wintry mix. Widespread precipitation will result in efficient
wetbulbing overnight, but dewpoints are expected to be high enough
to keep temperatures just above freezing.

Will continue to follow the NAM for frontal position and post-
frontal temps today, tonight, and tomorrow due to its history with
anafronts. Expect the front to gradually lift up to northern
Oklahoma tomorrow (allowing warmer temperatures to return to
southern Oklahoma and north Texas) before another front comes
sweeping through tomorrow night.

Day

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 133 PM CST Sun Jan 24 2021

With the next front coming down Monday night, we will see a
reinforcement of cold air.

Another system will move through late Tuesday / early Wednesday
bringing another chance at wintry mix (though moisture will be
limited).

Ridging will build in Thursday and Friday allowing temperatures to
warm, followed by another system with accompanying precipitation
chances this weekend.

Day

&&

.AVIATION...
(06Z TAFS)
Issued at 1126 PM CST Sun Jan 24 2021

Poor flying conditions are expected overnight with periods of rain
and scattered thunderstorms. Visibility reduction briefly to
around or below a mile in the strongest storms, along with small
hail, will be possible. Otherwise low ceilings will persist
through at least mid-morning, and linger even longer at northern
TAF sites. Then, stronger westerly or northwesterly winds are
expected with a return to VFR conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  50  41  56  27 /  30 100  10   0
Hobart OK         49  34  58  27 /  30  90   0   0
Wichita Falls TX  62  44  64  32 /  50 100   0   0
Gage OK           41  33  41  20 /  10  90  10   0
Ponca City OK     46  40  41  24 /  20 100  20   0
Durant OK         59  53  66  35 /  50  90  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...12
Hazardous weather outlook, Jan 24, 12:43 PM CST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1243 PM CST Sun Jan 24 2021

OKZ004>048-050>052-TXZ083>090-251845-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1243 PM CST Sun Jan 24 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
A few severe storms will be possible late today through tonight
across parts of southern Oklahoma and north Texas. There is a
slight risk across portions of north Texas and most of southern
Oklahoma. Hail to the size of half dollars and wind gusts
exceeding 60 mph will be the main threats. A few strong storms may
also occur in central and western Oklahoma, capable of producing
small hail and gusty winds. The threat of severe weather will end
around 4 AM.

.Winter Weather...
Light freezing rain will be possible late tonight across northwest
Oklahoma. A glaze of ice may occur on some elevated surfaces by
Monday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
southern Oklahoma and western north Texas should prepare for
severe weather operations late Sunday evening through Monday
morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Winter Weather...
Light wintry precipitation may continue Monday morning across far
northwest Oklahoma. Light wintry precipitation is possible
Tuesday in far northwest Oklahoma and then again Tuesday night
into Wednesday across northern and parts of central Oklahoma. Very
little ice and snow accumulations are expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jan 24, 10:28 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1028 PM CST Sun Jan 24 2021

OKZ016-017-022-023-250500-
Washita OK-Caddo OK-Custer OK-Blaine OK-
1028 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Washita...
northwestern Caddo...southeastern Custer and southern Blaine Counties
Until 1100 PM CST...

AT 1024 PM CST, a strong thunderstorm was located 4 miles south of
Weatherford, moving northeast at 65 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Weatherford, Watonga, Hydro, Corn and Greenfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3534 9870 3537 9879 3543 9888 3587 9858
      3587 9838 3580 9827
TIME...MOT...LOC 0424Z 214DEG 58KT 3547 9869

Mahale
Special weather statement, Jan 24, 10:56 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1056 PM CST Sun Jan 24 2021

OKZ017-018-250530-
Kingfisher OK-Blaine OK-
1056 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kingfisher and
eastern Blaine Counties Until 1130 PM CST...

AT 1052 PM CST, a strong thunderstorm was located 4 miles north of
Greenfield, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Watonga, Hitchcock, Greenfield, Loyal, Omega and Lacey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3612 9806 3600 9799 3566 9838 3573 9853
      3613 9827
TIME...MOT...LOC 0452Z 215DEG 52KT 3579 9835

Mahale
Special weather statement, Jan 24, 11:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1113 PM CST Sun Jan 24 2021

TXZ087-250545-
Knox TX-
1113 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Knox County Until
1145 PM CST...

AT 1112 PM CST, a strong thunderstorm was located 11 miles west of
O'brien, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Knox City and Benjamin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3340 9999 3365 9999 3373 9986 3373 9969
      3363 9962 3340 9982
TIME...MOT...LOC 0512Z 222DEG 53KT 3338 10005

Mahale
Special weather statement, Jan 24, 11:38 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1138 PM CST Sun Jan 24 2021

TXZ084-085-087-088-250615-
Foard TX-Knox TX-Wilbarger TX-Baylor TX-
1138 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...central
Knox...southwestern Wilbarger and northwestern Baylor Counties Until
1215 AM CST...

AT 1134 PM CST, a strong thunderstorm was located 5 miles northwest
of Rhineland, moving northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Benjamin, Gilliland, Vera and Rhineland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3345 9972 3354 9990 3393 9963 3391 9941
      3382 9928
TIME...MOT...LOC 0534Z 224DEG 54KT 3360 9970

Mahale
Special weather statement, Jan 24, 11:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1141 PM CST Sun Jan 24 2021

OKZ021-022-034-035-250615-
Kiowa OK-Washita OK-Beckham OK-Greer OK-
1141 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...western
Washita...southeastern Beckham and north central Greer Counties Until
1215 AM CST...

AT 1138 PM CST, a strong thunderstorm was located near Retrop, moving
northeast at 60 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

Locations impacted include...
Burns Flat, Dill City, Canute, Carter, Bessie, Foss and Retrop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3517 9956 3547 9928 3546 9883 3502 9943
TIME...MOT...LOC 0538Z 224DEG 54KT 3518 9941

Mahale
Special weather statement, Jan 24, 11:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1155 PM CST Sun Jan 24 2021

TXZ085-088-250630-
Wilbarger TX-Baylor TX-
1155 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Wilbarger and northern
Baylor Counties Until 1230 AM CST...

AT 1152 PM CST, strong thunderstorms were along a line extending from
13 miles northeast of Vera to 9 miles west of Lake Kemp to near
Bomarton, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Seymour, Red Springs, Lake Kemp, Mabelle, Harrold, Grayback and
Bomarton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3349 9947 3385 9947 3412 9901 3361 9904
TIME...MOT...LOC 0552Z 236DEG 46KT 3380 9945 3375 9939 3352 9942

Mahale

The radar

The Altus AFB radar (KFDR), 87 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baylor

When
January 25, 12:00 AM CST
Where
Baylor County, 2.68 mi WSW of Seymour Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.630, -99.300

Thunderstorm Wind, Baylor

When
January 25, 12:02 AM CST
Where
Baylor County, 0.69 mi N of Seymour
Measured
75 kt (86 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.600, -99.260

Report of semi blown over, carport damaged, barn destroyed, and power polls snapped on 205 on the north side of Seymour. Time estimated by radar.

Hail, Baylor

When
January 25, 12:30 AM CST
Where
Baylor County, 1.8 mi NW of Lake Kemp Dam
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
33.770, -99.170

Hail, Wichita

When
January 25, 12:37 AM CST
Where
Wichita County, 0.9 mi NW of Iowa Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.960, -98.680

Hail, Wichita

When
January 25, 12:38 AM CST
Where
Wichita County, 1.8 mi NW of Iowa Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.970, -98.690

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938939, 938938, 938935, 938936, 938937.